Acute tubulointerstitial nephritis following treatment with exenatide
Article first published online: 13 DEC 2012
© 2012 The Authors. Diabetic Medicine © 2012 Diabetes UK
Volume 30, Issue 1, pages 123–125, January 2013
How to Cite
Nandakoban, H., Furlong, T. J. and Flack, J. R. (2013), Acute tubulointerstitial nephritis following treatment with exenatide. Diabetic Medicine, 30: 123–125. doi: 10.1111/j.1464-5491.2012.03738.x
- Issue published online: 13 DEC 2012
- Article first published online: 13 DEC 2012
- Accepted manuscript online: 4 JUL 2012 02:55PM EST
- Accepted 7 June 2012
Diabet. Med. 30, 123–125 (2013)
Background Acute tubulointerstitial nephritis, a cause of acute kidney injury, is seen occasionally following treatment with medications such as antibiotics and non-steroidal anti-inflammatory drugs. To date, the development of biopsy-proven acute tubulointerstitial nephritis after treatment with exenatide has not been reported.
Case report A 58-year-old man was prescribed exenatide for poorly controlled Type 2 diabetes mellitus. He subsequently developed deterioration in kidney function, with the estimated glomerular filtration rate declining from 59 to 39 ml min−1 1.73 m−2 over 2 months. Despite cessation of exenatide, there was continued deterioration in estimated glomerular filtration rate to 16 ml min−1 1.73 m−2. He underwent renal biopsy and the sections showed active diffuse tubulointerstitial nephritis with infiltration of eosinophils. He was treated with prednisolone over several months with incomplete recovery in kidney function.
Conclusion Acute tubulointerstitial nephritis should be suspected if there is deterioration in kidney function in a patient treated with exenatide in the absence of other causes of acute kidney injury such as dehydration or hypotension.